If your child has a fever and is older than 6 months, probably does not need to be treated for the fever unless it is uncomfortable. Watch your child behavior, if he is sleeping, eating and drinking normally, and is able to play, you should wait to see if the fever improves by itself and do not need to treat the fever.
What you can do?
- Keep your child room comfortably cool.
- Make sure that your child is dressed in light clothing.
- Encourage your kid to drink fluids such as water, a store-bought electrolyte solution or diluted juices.
- Be sure that your kid does not overexert himself.
- Check with your doctor before giving medicine.
Paracetamol and ibuprofen are effective and safe medicines if used as directed for improving your child’s comfort, and they may also decrease the fever. They do not need a prescription and are available at drugstores and grocery stores.
However, keep the following in mind:
Paracetamol and ibuprofen do not treat the cause of the fever or pain.
- Paracetamol (which in some countries is called acetaminophen) has been safely used for many years to help with fever and mild to moderate pain for young children, older children, babies over 1 month of age and adults. But if too much paracetamol is given to a child, for too long, it may harm the child.
- Ibuprofen is a newer drug than paracetamol, but it has also been used for mild to moderate pain and fever in children and adults for some years. It is not suitable for children under 3 months of age.
- There is no benefit in giving both at the same time, giving ibuprofen instead of paracetamol or alternating them.
- Do not use aspirin to treat your child’s fever or discomfort. Never give aspirin to a child or adolescent under 16 years, because it has been linked with side effects such as an upset stomach, intestinal bleeding and, most seriously, Reye syndrome.
- Any baby or child, who is in moderate to severe pain or feeling unwell, should be seen by a doctor to find out what the cause is.
ALERT! Call the Poison Control on 1-800-222-1222 if a child, young person or adult has taken more ibuprofen or paracetamol than is recommended.
Paracetamol in large doses can cause severe liver damage, and it is often taken by people who intend to harm themselves (suicide attempts).